Please use this identifier to cite or link to this item:
|Publication type:||Article in scientific journal|
|Type of review:||Peer review (publication)|
|Title:||QTc prolongation after haloperidol administration in critically ill patients post cardiovascular surgery : a cohort study and review of the literature|
|Published in:||Palliative & Supportive Care|
|Publisher / Ed. Institution:||Cambridge University Press|
|Subjects:||Cardiac surgery; Delirium; Haloperidol; ICU; Long QT; QTc time|
|Subject (DDC):||616: Internal medicine and diseases|
|Abstract:||Objective: From case reports, haloperidol administration has been associated with QTc prolongation, torsades de pointes, and sudden cardiac death. In a vulnerable population of critically ill patients after cardiac surgery, however, it is unclear whether haloperidol administration affects the QTc interval. Thus, the aim of this study is to explore the effect of haloperidol in low doses on this interval. Method: This retrospective cohort study was performed on a cardio-surgical intensive care unit (ICU), screened 2,216 patients and eventually included 68 patients with delirium managed with oral and intravenous haloperidol. In this retrospective analysis, electrocardiograms were taken prior and within 24 h after haloperidol administration. The effect of haloperidol on QTc was determined with a Person correlation, and inter-group differences were measured with new long QT comparisons. Results: In total, 68 patients were included, the median age was 71 (64–79) years and predominantly male (77%). Haloperidol administration followed ICU admission by three days and the cumulative dose was 4 (2–9) mg. As a result, haloperidol administration did not affect the QTc (r = 0.144, p = 0.23). In total, 31% (21/68 patients) had a long QT before and 27.9% (19/68 patients) after haloperidol administration. Only 12% (8/68 patients) developed a newly onset long QT. These patients were not different in the route of administration, cumulative haloperidol doses, comorbidities, laboratory findings, or medications. Significance of results: These results indicated that low-dose intravenous haloperidol was safe and not clinically relevant for the development of a newly onset long QT syndrome or adverse outcomes and support recent findings inside and outside the ICU setting.|
|Further description:||Erworben im Rahmen der Schweizer Nationallizenzen (http://www.nationallizenzen.ch)|
|Fulltext version:||Published version|
|License (according to publishing contract):||Licence according to publishing contract|
|Departement:||School of Health Sciences|
|Organisational Unit:||Institute of Nursing (IPF)|
|Appears in collections:||Publikationen Gesundheit|
Files in This Item:
|449.48 kB||Adobe PDF||View/Open|
Show full item record
Burbuqe, I., Boettger, S., Schubert, M., Bettex, D., & Rudiger, A. (2020). QTc prolongation after haloperidol administration in critically ill patients post cardiovascular surgery : a cohort study and review of the literature. Palliative & Supportive Care, 18(4), 447–459. https://doi.org/10.1017/S1478951520000231
Burbuqe, I. et al. (2020) ‘QTc prolongation after haloperidol administration in critically ill patients post cardiovascular surgery : a cohort study and review of the literature’, Palliative & Supportive Care, 18(4), pp. 447–459. Available at: https://doi.org/10.1017/S1478951520000231.
I. Burbuqe, S. Boettger, M. Schubert, D. Bettex, and A. Rudiger, “QTc prolongation after haloperidol administration in critically ill patients post cardiovascular surgery : a cohort study and review of the literature,” Palliative & Supportive Care, vol. 18, no. 4, pp. 447–459, Apr. 2020, doi: 10.1017/S1478951520000231.
Burbuqe, Ibrahimi, et al. “QTc Prolongation after Haloperidol Administration in Critically Ill Patients Post Cardiovascular Surgery : A Cohort Study and Review of the Literature.” Palliative & Supportive Care, vol. 18, no. 4, Apr. 2020, pp. 447–59, https://doi.org/10.1017/S1478951520000231.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.